Georgia, 2015

Flash Flooding and Damaging Wind in Georgia, December 30 to 31, 2015

December 30 to 31, 2015 · NWS FFC · 12 events in 11 counties and zones

S. resulted in an extremely moist and moderately unstable atmosphere over North and Central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Once again, persistent, deep and strong southwesterly upper-level flow across the eastern U.S. resulted in an extremely moist and moderately unstable atmosphere over North and Central Georgia. A stalled frontal boundary and a series of short waves in the southwesterly upper flow resulted in multiple rounds of heavy rain, and strong to severe thunderstorms, with widespread flash flooding and an isolated report of damaging thunderstorms winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 30, 10:04 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 30, 10:04 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1004 AM EST WED DEC 30 2015

.MESOSCALE UPDATE...
ANOTHER VERY WET MORNING ACROSS NORTH/CENTRAL GA WITH INITIAL
ROUND OF RAIN DUMPING 1 TO 2 INCHES WITH ISOLATED HIGHER
AMOUNTS...ESPECIALLY IN PORTIONS OF HEARD/TROUP/COWETA COUNTIES
WHERE AS MUCH AS 3 INCHES HAVE OCCURRED THIS MORNING. THIS HAS
OBVIOUSLY LED TO ADDITINAL FLOODING AND LOCALIZED FLASH FLOODING.

AT THIS TIME...SEEING A FAIRLY PRONOUNCED SFC BOUNDARY SET UP FROM
AROUND MONTGOMERY /AL/ TO ATLANTA TO ATHENS. ALONG AND SOUTH/EAST OF
THIS BOUNDARY...A MORE UNSTABLE/MOIST AIRMASS EXISTS WITH DEWPTS IN
THE LWR 60S TO NEAR 70F.

FOR THE REMAINDER OF THE DAY...AXIS OF HEAVIEST RAIN IS EXPECTED TO
GRADUALLY SHIFT SOUTH AND EAST ACROSS THE FORECAST AREA GENERALLY
ALONG AND EAST OF I-85...WHERE DEEPEST MOISTURE/GREATEST LOW LVL
MOISTURE TRANSPORT COMBINED WITH MARGINAL INSTABILITY WILL EXIST
ALONG AND AHEAD OF ABOVE MENTIONED SFC BOUNDARY. NOT EXPECTING
THIS BOUNDARY TO MOVE MUCH THROUGH THE DAY PUTTING MANY OF THE
SAME LOCATIONS THAT HAVE ALREADY BEEN HIT WITH HEAVY RAIN THIS
MORNING AT RISK FOR ADDITIONAL HEAVY RAIN. COULD SEE AN ADDITIONAL
1-2 INCHES THROUGH EARLY THIS EVENING ALONG AND SOUTH OF THE I-85
CORRIDOR WITH POCKETS OF HEAVIER RAIN WHERE THUNDERSTORMS DEVELOP.
SEVERE RISK IS LOW AT THIS TIME...BUT CANNOT RULE OUT AN ISOLD
STRONG TO SVR STORM ACROSS SOUTHERN/EASTERN COUNTIES /COLUMBUS TO
MACON TO SPARTA/.

FOR 18-00Z PREDICTED RAINFALL...TOOK 06Z/30 WPC QPF FORECAST AND
ADJUSTED UP ABOUT 1/2 INCH. REMAINDER OF FORECAST FOR TODAY LOOKS IN
GOOD SHAPE.

DJN.83

&&

.PREV DISCUSSION... /ISSUED 642 AM EST WED DEC 30 2015/

SHORT TERM MODELS ARE IN PRETTY GOOD AGREEMENT AS FAR AS GENERAL
PATTERN. UPPER LOW SHIFTS INTO THE NORTHERN PLAINS...SOUTHWEST
FLOW ALOFT PROVIDING GOOD GULF MOISTURE ACROSS THE SOUTHEAST WILL
BEGIN TO FLATTEN SOME BY THE END OF THE DAY THURSDAY. AT THE
SURFACE MODELS CONTINUE TO DEVELOP SURFACE LOW/INVERTED TROUGH
OVER THE NORTHERN GULF THIS MORNING...AS THE LOW TREKS UP THE
STATIONARY FRONT THROUGH THIS EVENING...GOOD MOISTURE /PWATS OF
1.5 TO 2 INCHES EXPECTED ACROSS THE AREA THROUGH TOMORROW/ WILL
PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE AREA. WE CONTINUE TO
EXPECT 1 TO 2 INCHES OF RAINFALL GENERALLY ALONG AND SOUTH OF THE
I-85 CORRIDOR THROUGH FRIDAY. THE LATEST FORECAST HAS THE HEAVIEST
RAIN AXIS TODAY SLIGHTLY FURTHER NORTH THAT PREVIOUS FORECAST.
ISOLATED HIGHER AMOUNTS ARE EXPECTED WHERE STORMS TRAIN. WITH
SOILS ALREADY SATURATED...ANY ADDITIONAL RAINS WILL CREATE RUN-
OFF. IN ADDITION...SEVERAL CREEKS/STREAMS/MAINSTEM RIVERS REMAIN
ABOVE FLOOD STAGE AND THE ADDITIONAL RAINS WILL PROLONG THE
ONGOING ISSUES. HAVE CONTINUED FLOOD WATCH FOR MUCH OF THE
FORECAST AREA THROUGH FRIDAY.

ALTHOUGH INSTABILITY IS NOT IMPRESSIVE...SBCAPES GENERALLY
200-1000 J/KG WITH HIGHER VALUES OVER EAST CENTRAL GEORGIA THIS
AFTERNOON. CONTINUE TO EXPECT MAINLY ISOLATED THUNDERSTORMS BELOW
SEVERE CRITERIA. HOWEVER WITH SATURATED GROUNDS ACROSS THE
AREA...SUB SEVERE WINDS WILL BE CAPABLE OF UPROOTING SOME TREES.

GUIDANCE TEMPERATURES CONTINUE TO TREND ABOVE NORMAL THROUGH THE
SHORT TERM PERIODS.

ATWELL

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
RAIN CHANCES WILL DIMINISH ON FRIDAY AS FRONT PUSHES EAST OF THE
FORECAST AREA THROUGH THE DAY. BEST CHANCES WILL REMAIN OVER
CENTRAL GEORGIA WITH SOME DRYING NOTED ACROSS NORTH GEORGIA BY
LATE AFTERNOON. THE UPPER LEVEL SHORT WAVE FINALLY PUSHES EAST OF
THE APPALACHIANS ON SATURDAY WITH DRY CONDITIONS EXPECTED THROUGH
THE EXTENDED PERIODS...AS UPPER TROUGH DEEPENING ALONG THE EAST
COAST INDUCES WEAK RIDGING ALOFT THROUGH MID WEEK. MODELS DIVERGE
ON HOW QUICKLY MOISTURE IS ABLE TO RETURN...BUT FOR NOW WILL KEEP
FORECAST DRY AND CONTINUE TO MONITOR. TEMPERATURES WILL RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR WITH HIGHS IN THE 50S AND LOWS
IN THE MID TO UPPER 30S.

ATWELL

AVIATION...
12Z UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO WEST GA AND ATL
AREA TAFS...SHOULD IMPACT THE TAF SITES THROUGH 14Z...WITH SHOWERS
CONTINUING THROUGH MUCH OF THE TAF PERIOD. MOST TAF SITES WILL
STAY IN IFR/LOW MVFR RANGE BUT COULD SEE BRIEF PERIODS OF HIGHER
CIGS...ESPECIALLY AS SHRA/TS MOVE ACROSS COULD SEE CIGS IN 025-030
RANGE. WINDS SOUTH OF ATL TO AHN ARE SW...AND SHOULD SEE ATL SHIFT
OUT OF SW BY 15Z WITH SPEEDS IN THE 4-7KT RANGE. VISIBILITIES WILL
REMAIN IN IFR.LOW MVFR THROUGH THE PERIOD.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE IN CIGS...WIND SPEEDS.
MEDIUM TO LOW CONFIDENCE VISIBILITY...WIND SHIFT/DIRECTION...AND
WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  53  65  47 / 100  80  30  30
ATLANTA         65  50  61  45 / 100  80  30  30
BLAIRSVILLE     61  45  58  39 /  80  60  10  10
CARTERSVILLE    61  46  59  41 /  80  60  20  20
COLUMBUS        69  56  63  49 / 100  80  40  50
GAINESVILLE     63  50  62  45 / 100  70  20  20
MACON           73  58  64  49 / 100  80  50  40
ROME            60  44  58  40 /  70  50  10  10
PEACHTREE CITY  66  50  62  44 / 100  80  30  30
VIDALIA         78  65  70  55 /  50  50  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...
DAWSON...DEKALB...DOOLY...DOUGLAS...FANNIN...FAYETTE...FLOYD...
FORSYTH...GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...
HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JONES...LAMAR...LUMPKIN...MACON...
MADISON...MARION...MERIWETHER...MONROE...MORGAN...MURRAY...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PICKENS...PIKE...POLK...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION...
UPSON...WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...
WHITE...WHITFIELD...WILKES...WILKINSON.

&&

SHORT TERM...DJN.83
LONG TERM....01
AVIATION...DJN.83
Hazardous weather outlook, Dec 30, 4:00 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EST WED DEC 30 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 AM EST WED DEC 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF
NORTH AND CENTRAL GEORGIA. REFER TO THE FLOOD WATCH PRODUCT
/ATLFFAFFC/ FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA INTO
TONIGHT.

WEATHER HAZARDS EXPECTED...
OCCASIONAL MODERATE TO HEAVY RAINFALL THAT COULD CAUSE MINOR
FLOODING OR CONTINUE AND ENHANCE CURRENT FLOODING.

OCCASIONAL LIGHTNING IS THE MOST LIKELY HAZARD FROM THUNDERSTORMS.
GUSTY WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL
GEORGIA ON THURSDAY. OCCASIONAL LIGHTNING WILL BE THE MAIN HAZARD.

OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF ANY SEVERE WEATHER AND FLOODING THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Dec 30, 11:35 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1135 AM EST WED DEC 30 2015

GAZ069-070-301700-
UPSON GA-LAMAR GA-
1135 AM EST WED DEC 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UPSON AND LAMAR
COUNTIES UNTIL NOON EST...

AT 1135 AM EST...A STRONG THUNDERSTORM WAS OVER THE ROCK...OR NEAR
THOMASTON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
THOMASTON...BARNESVILLE...YATESVILLE...ALDORA...THE ROCK...LINCOLN
PARK...REDBONE...ATWATER...LOGTOWN...JOHNSTONVILLE...HANNAHS MILL...
GOGGINS...REDBONE CROSSROADS AND PIEDMONT.

LAT...LON 3299 8430 3300 8430 3299 8429 3299 8427
      3303 8427 3304 8425 3306 8425 3316 8404
      3295 8404 3295 8405 3293 8405 3293 8413
      3286 8413 3282 8430 3299 8439
TIME...MOT...LOC 1635Z 246DEG 21KT 3294 8426
Special weather statement, Dec 30, 11:49 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 AM EST WED DEC 30 2015

GAZ058-059-071-301715-
JASPER GA-BUTTS GA-MONROE GA-
1149 AM EST WED DEC 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...SOUTHEASTERN BUTTS AND
NORTHEASTERN MONROE COUNTIES UNTIL 1215 PM EST...

AT 1149 AM EST...A STRONG THUNDERSTORM WAS NEAR FLOVILLA...OR 7 MILES
SOUTHEAST OF JACKSON...MOVING NORTHEAST AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MONTICELLO...FLOVILLA...SHADY DALE...BLOUNT...CALVIN...MCELHENEYS
CROSSROADS...HILLSBORO...BERNER...INDIAN SPRINGS STATE PARK AND
ADGATEVILLE.

LAT...LON 3339 8354 3321 8354 3314 8373 3313 8381
      3313 8382 3312 8380 3308 8390 3324 8400
      3347 8360 3343 8353
TIME...MOT...LOC 1649Z 241DEG 24KT 3321 8388

The radar

The Greer radar (KGSP), 131 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Oglethorpe

When
December 30, 12:20 PM EST to 6:00 PM EST
Where
Oglethorpe County, 2.38 mi SW of Veribest to 2.7 mi NW of Wise
Cause
Heavy Rain
Property damage
$123,000
Reported by
Emergency Manager
Coordinates
33.908, -83.012

The Oglethorpe County Emergency Manager reported a dam failed on a farm pond which flooded Centerville Road near Georgia Highway 77. A vehicle plunged into a flooded creek off of Arnold Caldwell Road. A swift water rescue was necessary to help the driver to safety. A few roads and culverts in the same area were either damaged or washed out due to flooded streams.

Flash Flood, Newton

When
December 30, 12:55 PM EST to 6:45 PM EST
Where
Newton County, 0.63 mi NE of Covington to 1.03 mi SE of Covington
Cause
Heavy Rain
Property damage
$781,000
Reported by
Emergency Manager
Coordinates
33.607, -83.863

The Newton County Emergency Manager reported an entire shopping center parking lot in the Covington area was flooded by the adjacent Dried Indian Creek. Flood waters entered some of the stores.

Flash Flood, Morgan

When
December 30, 1:00 PM EST to 6:00 PM EST
Where
Morgan County, 6.94 mi W of Centennial to 3.45 mi SSW of Reece
Cause
Heavy Rain
Property damage
$334,000
Reported by
Other Federal Agency
Coordinates
33.590, -83.740

A USGS stream gauge on the Little River at Newborn Road or around 3 miles northeast of Newborn reached flood stage of 12 feet. The river crest at 13.7 feet. Minor flooding occurred in the natural flood plain and woodlands along the river upstream and downstream from the gauge. Several roads and culverts were washed out by tributaries flowing into the Little River.

Flash Flood, Forsyth

When
December 30, 1:18 PM EST to 1:30 PM EST
Where
Forsyth County, 1.79 mi SW of Drew to 1.79 mi WSW of Big Creek
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
34.180, -84.240

A USGS stream gauge on the Big Creek at Atlanta Highway or Georgia Highway 9 or around 6 miles southwest of Cumming reached flood stage of 6 feet. The creek crest at 6.4 feet. Minor flooding occurred in the natural flood plain of the creek upstream and downstream from the gauge. Large portions of the sidewalk and boardwalk of the Big Creek Greenway began to flood. Areas under the Georgia 400 Highway and McFarland Road were covered with around one foot of water. A portion of the sidewalk under Majors Road was covered with around two feet of water.

Flash Flood, Fayette

When
December 30, 2:20 PM EST to 6:45 PM EST
Where
Fayette County, 0.58 mi W of Clover to 2.21 mi W of Brooks
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.380, -84.590

A USGS stream gauge on Line Creek at Georgia Highway 85 or around 2 miles northeast of Senoia reach flood stage of 10 feet. The creek crest at 11.35 feet. Minor flooding of the natural flood plain occurred which primarily affected agricultural and wooded areas. A small dirt utility access road near the Georgia Highway 85 bridge went underwater.

Flash Flood, Rockdale

When
December 30, 2:40 PM EST to 6:45 PM EST
Where
Rockdale County, 2.11 mi WNW of Lakeview Estates to 2.4 mi WNW of Lakeview Estates
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.711, -84.064

The Rockdale County Emergency Manager reported multiple roads were flooded in the Lake Capri area due to a dam failure on Tom George Lake and flooding from the Yellow River.

Flash Flood, Troup

When
December 30, 3:00 PM EST to 6:30 PM EST
Where
Troup County, 3.11 mi NE of Trimble to 4.28 mi WSW of Harrisonville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
33.230, -84.860

A USGS stream gauge on the Yellowjacket Creek at Hammett Road or around 4 miles southwest of Hogansville reached flood stage of 8 feet. The creek crest at 8.6 feet. Minor flooding occurred in the marshy wetlands and woods along the creek upstream and downstream from the gauge. Yards of nearby homes were flooded.

Flash Flood, Oglethorpe

When
December 30, 3:17 PM EST to 7:15 PM EST
Where
Oglethorpe County, 3.54 mi NW of Sandy Cross to 1.85 mi WNW of Pt Peter
Cause
Heavy Rain
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
33.960, -83.120

A USGS stream gauge in the Watson Mill Bridge State Park on Clouds Creek off of Whitsell Hollow Road or around 10 miles northeast of Lexington reached flood stage of 38 feet. Significant flooding occurred in the woodlands and pasture upstream and downstream from the gauge. Flood waters were around 4 feet deep in a picnic area and a EPA monitoring station on the downstream and left bank from the old wooden bridge. The water level was around one foot deep impacting a generator to the EPA structure. Large portions of the Watson Mill Bridge State Park near the creek were flooded.

Flash Flood, Clarke

When
December 30, 5:00 PM EST to 7:15 PM EST
Where
Clarke County, 7.4 mi NNW of Oconee Hgts to 7.72 mi SW of Whitehall
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
34.070, -83.490

A USGS stream gauge on the North Oconee River at College Avenue in Athens reached a stage height of 12 feet. Minor flooding up to two feet deep occurred on portions of the sidewalks along the North Oconee River Greenway...mainly from College Avenue upstream to the Clarke County line.

Flash Flood, Putnam

When
December 30, 5:25 PM EST to 10:45 PM EST
Where
Putnam County, 0.9 mi NW of Apollo to 3.64 mi S of Willard
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.380, -83.530

The Putnam County Emergency Manager reported minor flooding of woodlands and fields along the Little River upstream from Georgia Highway 16 or 5 miles west of Eatonton.

Flash Flood, Harris

When
December 30, 6:18 PM EST to 6:30 PM EST
Where
Harris County, 1.56 mi SW of Rehobeth to 1.18 mi SW of Rehobeth
Cause
Heavy Rain
Property damage
$135,000
Reported by
Department of Highways
Coordinates
32.635, -84.900

The Georgia Department of Transportation reported a large culvert washed out underneath a portion of U.S. Highway 27 or Georgia Highway 1 around 3 miles southwest of Cataula.

Thunderstorm Wind, Emanuel

When
December 31, 2:50 PM EST to 2:55 PM EST
Where
Emanuel County, 0.81 mi SSW of Summertown to 0.51 mi S of Summertown
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.739, -82.274

The Emanuel County Fire Department reported a large pine tree and several smaller trees blown down, a metal dog house flattened and the skirting ripped from under a trailer as well as part of the roof lifted off of a restaurant in the Summertown area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613128, 613158, 613127, 613126, 613152, 613154, 613142, 613160, 613163, 613165, 613136, 609308.